Hail, Cedar
- When
- August 2, 8:31 PM CST
- Where
- Cedar County, 1.47 mi SSE of Wynot
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.730, -97.160
Thunderstorms moved into northeast Nebraska during the evening of August 2nd. These thunderstorms continued to move southeast through the night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms moved into northeast Nebraska during the evening of August 2nd. These thunderstorms continued to move southeast through the night. The majority of these thunderstorms were non-severe, but an isolated downburst occurred near Nebraska where some tree damage occurred. The thunderstorms continued southeast through the night exiting into northeast Kansas and northwest Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 2, 5:20 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 620 PM CDT SAT AUG 2 2014 .SHORT TERM...(TONIGHT THROUGH TUESDAY) ISSUED AT 321 PM CDT SAT AUG 2 2014 THE REST OF THIS AFTERNOON AND TONIGHT...LIGHT RAIN SHOWERS SOUTH OF INTERSTATE 80 WILL CONTINUE WORKING THEIR WAY SOUTH AND EAST. EXPECT THESE SHOWERS TO BE OUT OF NEBRASKA/IOWA BY 430 PM. AFTER A DRY WEATHER WINDOW LATE THIS AFTERNOON AND EARLY EVENING...EXPECT A LITTLE MORE ROBUST ROUND OF SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE AREA OVERNIGHT. A FEW STRONG STORMS CANNOT BE RULED OUT AS DEEP LAYER SHEAR IS BORDERLINE FOR SEVERE DEVELOPMENT. THESE STORMS WILL DEVELOP IN RESPONSE TO A SHORTWAVE CURRENTLY OVER THE WESTERN DAKOTAS THAT WILL TRACK ACROSS EASTERN NEBRASKA THROUGH SUNRISE TOMORROW. CAN/T RULE OUT LINGERING SHOWERS EARLY IN THE MORNING WITH RE-DEVELOPMENT BY MID AFTERNOON. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 321 PM CDT SAT AUG 2 2014 THEREAFTER NOT MUCH TO HANG OUR HATS ON PRECIPITATION WISE UNTIL TUESDAY NIGHT AND INTO THURSDAY. MEDIUM RANGE GUIDANCE POINTS TO SEVERAL SHORTWAVES MOVING THROUGH AHEAD OF A BUILDING MID-LEVEL RIDGE. AT THIS POINT THE BEST SEVERE THREAT APPEARS FOCUSED OVER WESTERN AND CENTRAL NEBRASKA...WILL HAVE TO WATCH WHETHER OR NOT THESE PARAMETERS EDGE FURTHER INTO EASTERN NEBRASKA OR NOT. MOVING INTO THE WEEKEND THE WEATHER LOOKS TO REMAIN UNSETTLED AS AN UPPER LEVEL TROUGH SWINGS THROUGH. TEMPERATURES THOUGH WILL BE PLEASANT WITH HIGHS IN THE LOW TO MID 80S. && .AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 612 PM CDT SAT AUG 2 2014 VFR CONDITIONS ARE GENERALLY EXPECTED THRU THE PERIOD. THE ATMOSPHERE OVER THE LAST 24 HOURS HAS MOISTENED AND THE STABILITY HAS DECREASED...BUT CONFIDENCE OF TIMING ANY CONVECTION INTO THE TAF SITES IS TO LOW TO INCLUDE ATTM BUT IS POSSIBLE LATE THIS EVNG AND OVERNIGHT. OTHERWISE SCT MID AND HIGH LEVEL CLOUDS ARE EXPECTED THRU THE PERIOD. WINDS WILL REMAIN SE AT KOMA/KLNK WHILE BACKING TO THE EAST AND THEN NE IS EXPECTED ON SUN AT KOFK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...PEARSON LONG TERM...PEARSON AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 430 PM CDT SAT AUG 2 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-031130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 430 PM CDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING OVER NORTHEAST NEBRASKA. SOME OF THESE THUNDERSTORMS MAY SPREAD SOUTHEAST OVERNIGHT INTO THE REST OF EASTERN NEBRASKA AND WESTERN IOWA BY SUNDAY MORNING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED STRONG STORM IS POSSIBLE THIS EVENING IN NORTHEAST NEBRASKA WITH HAIL AND WIND THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT...AS WELL AS MUCH OF NEXT WEEK ACROSS MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT OR SUNDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
917 PM CDT SAT AUG 2 2014
NEZ012-030315-
CEDAR NE-
917 PM CDT SAT AUG 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR CEDAR COUNTY UNTIL 1015 PM CDT...
AT 917 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WYNOT...OR 12 MILES WEST OF VERMILLION...MOVING SOUTH AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARTINGTON...COLERIDGE...WYNOT...FORDYCE...ST. HELENA...OBERT AND
BROOKY BOTTOM.
LAT...LON 4282 9721 4281 9720 4280 9716 4277 9711
4277 9705 4276 9702 4269 9701 4245 9702
4244 9741 4280 9737
TIME...MOT...LOC 0217Z 347DEG 8KT 4272 9716
ZAPOTOCNYThe Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Pictures from local law enforcement from Nebraska City indicate numerous tree branches broken and a few trees uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526374, 526375.